Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Sore throat, no appetite, taken antibiotics. Is it giardia?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2271 Questions
my son was recently on an outdoor trip at Pistol Creek, Idaho. he was OK the first two days back,then became ill with major headache, sore throat, stomach cramps, naseau. today he woke up with bad leg cramps. we took him to the doctor here in Manhattan Beach, and they said it was a virus so he is on day 4 of 5 day anti biotics. he is almost worse today even though on medication, sleeping right now and has no appetite, crying due to sore throat, etc. i have researched giardia (sp?) from injesting river water, but even when we brought it up to DR. he did not think that was what it was. i've never seen my son this out of it. he is 10 years old. thanks!
Posted Sat, 22 Sep 2012 in Medicines and Side Effects
Answered by Dr. Ram Choudhary 1 hour later
Welcome to Healthcare Magic!
Your son has all the likelihood of having a viral syndrome and viruses hardly respond to antibiotics. He should receive decongestants like Sinarest/Wikoryl 6hourly for sore throat.
With history of headache, fever and nausea/vomitting there is possibility of serious brain infection and your son should have a lumbar puncture- CSF examination and an MRI brain done along with CSF and blood cultures.
Giardia can not cause such acute illness and is not a cause for his problem.
He may need antivirals to be started if his MRI Brain shows viral infections.
Aggressive control of temperature is worthwhile- with acetaminophen and tepid sponging. Keep the child well hydrated and ensure he takes meals regularly.
You can communicate with your doctor about my referal, he would be happy.
I hope this advise would be helpful for you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor